CMAJ. 2017 Apr 10;189(14):E519-E529. doi: 10.1503/cmaj.160126.
Risk of pneumonia associated with incident benzodiazepine use among community-dwelling adults with Alzheimer disease.
Knowledge regarding whether benzodiazepines and similarly acting non-benzodiazepines (Z-drugs) are associated with an increased risk of pneumonia among older adults is lacking. We sought to investigate this association among community-dwelling adults with Alzheimer disease, a condition in which both sedative/hypnotic use and pneumonia are common.
We obtained data on all community-dwelling adults with a recent diagnosis of Alzheimer disease in Finland (2005-2011) from the Medication use and Alzheimer disease (MEDALZ) cohort, which incorporates national registry data on prescriptions, reimbursement, hospital discharges and causes of death. Incident users of benzodiazepines and Z-drugs were identified using a 1-year washout period and matched with nonusers using propensity scores. The association with hospital admission or death due to pneumonia was analyzed with the Cox proportional hazards model and adjusted for use of other psychotropic drugs in a time-dependent manner.
Among 49 484 eligible participants with Alzheimer disease, 5232 taking benzodiazepines and 3269 taking Z-drugs were matched 1:1 with those not taking these drugs. Collectively, use of benzodiazepines and Z-drugs was associated with an increased risk of pneumonia (adjusted hazard ratio [HR] 1.22, 95% confidence interval [CI] 1.05-1.42). When analyzed separately, benzodiazepine use was significantly associated with an increased risk of pneumonia (adjusted HR 1.28, 95% CI 1.07-1.54), whereas Z-drug use was not (adjusted HR 1.10, 95% CI 0.84-1.44). The risk of pneumonia was greatest within the first 30 days of benzodiazepine use (HR 2.09, 95% CI 1.26-3.48).
Benzodiazepine use was associated with an increased risk of pneumonia among patients with Alzheimer disease. Risk of pneumonia should be considered when weighing the benefits and risks of benzodiazepines in this population.
© 2017 Canadian Medical Association or its licensors.